Kansas, 2015

Hail in Kansas, April 16, 2015

April 16, 2015 · NWS GLD · 1 event in 1 county or zone

A strong storm developed over southeast Greeley county producing penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong storm developed over southeast Greeley county producing penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 16, 4:04 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 16, 4:04 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT THU APR 16 2015

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 1155 AM MDT THU APR 16 2015

UPPER LOW SPINNING NEAR THE FOUR CORNERS AREA EARLY THIS AFTERNOON
IS FORECAST TO SLOWLY MOVE EAST ALONG THE COLORADO/NEW MEXICO
BORDER TONIGHT THEN NORTHEAST TOWARD THE PALMER DIVIDE FRIDAY.

PRECIPITABLE WATER VALUES THIS MORNING FROM DENVER TO DODGE CITY
TO AMARILLO 145% TO 190% OF NORMAL FOR THIS TIME OF YEAR.

GENERAL IDEA IS FOR ONE SPOKE OF ENERGY (CURRENTLY MOVING INTO THE
WESTERN 1/4 OF THE AREA) TO CONTINUE MOVING NORTHEAST ACROSS THE
REST OF THE AREA DURING THE AFTERNOON HOURS WITH PRECIPITABLE
WATER VALUES INCREASING FROM WEST TO EAST. THIS WILL HELP PROMOTE
SOME LOCALLY HEAVY RAINFALL. ANOTHER SPOKE MOVES ACROSS THE AREA
FROM SOUTHWEST TO NORTHEAST TONIGHT WITH SUBSTANTIALLY DRIER AIR
ABOVE THE BOUNDARY LAYER MOVING IN BEHIND IT. PRECIPITABLE WATER
VALUES CONTINUE TO SLOWLY INCREASE THROUGH MIDNIGHT BEFORE MOVING
OFF TO THE EAST AS THE DRIER AIR MOVES IN. THIS WILL SHUT DOWN
THE PRECIPITATION POTENTIAL TOWARD SUNRISE BUT WITH PLENTIFUL
MOISTURE IN THE BOUNDARY LAYER SHOULD SEE DRIZZLE AND PLENTY OF
FOG. WITH ALL THE RECENT AND EXPECTED RAINFALL DENSE FOG CERTAINLY
POSSIBLE.

ON FRIDAY MODELS HAVE VARYING SOLUTIONS AS TO WHERE THE BETTER
PRECIPITATION CHANCES SET UP. FOR NOW FOLLOWED THE GFS/ECMWF
SOLUTION WHICH FAVOR NEARLY ALL BUT THE SOUTHWEST CORNER OF THE
AREA WHERE DRIER AIR REMAINS.

ABOVE/SLIGHTLY ABOVE NORMAL LOW TEMPERATURES WITH HIGHS IN FRIDAY
NEAR TO SLIGHTLY ABOVE NORMAL.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 118 PM MDT THU APR 16 2015

DRY SLOT WILL WORK IN FROM THE SOUTHWEST FRIDAY NIGHT WITH A
LULL IN THE PRECIPITATION AND PERHAPS SOME CLEARING AS FAR NORTH
AS THE NEBRASKA STATE LINE. WRAPAROUND PRECIPITATION IN NORTHEAST
COLORADO WILL SPREAD EASTWARD SATURDAY MORNING AS THE UPPER LOW
MOVES OVER THE AREA. INSTABILITY WILL BE RATHER LIMITED ON
SATURDAY...BUT WITH THE CORE OF THE UPPER COLD POOL DIRECTLY
OVERHEAD CANNOT RULE OUT AN ISOLATED THUNDERSTORM THROUGH
SATURDAY NIGHT. PRECIPITATION WILL GRADUALLY END WEST TO EAST
SUNDAY MORNING AS THE UPPER LOW FINALLY MOVES OUT. IT WILL BE VERY
WINDY ON SUNDAY ON THE BACKSIDE OF THE SYSTEM WITH NORTHERLY WINDS
GUSTING 40 TO 50 MPH IN THE MORNING BEFORE GRADUALLY DIMINISHING
SUNDAY AFTERNOON. THERE WILL BE ANOTHER WEAK VORTICITY LOBE
ROTATING OUT OF COLORADO SUNDAY NIGHT AND MONDAY WHICH WILL BRING
A CHANCE OF RAIN AND SNOW SHOWERS TO AREAS SOUTH OF A WRAY TO GOVE
LINE. QPF LOOKS RATHER LIGHT SO NOT ANTICIPATING ANY SIGNIFICANT
ACCUMULATIONS. LIGHT RAIN SHOWERS WILL LINGER ALL THE WAY TO
TUESDAY WITH ANOTHER WEAK SHORTWAVE IN THE NORTHWEST FLOW. MODELS
THEN QUICKLY TRANSITION TO A SOUTHWESTERLY FLOW TUESDAY NIGHT WITH
A SHORTWAVE TROUGH ROTATING IN FROM THE FOUR CORNERS REGION AND
BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS WEDNESDAY AND
THURSDAY. SHEAR AND INSTABILITY PARAMETERS NOT PARTICULARLY
IMPRESSIVE AT THIS POINT...BUT GIVEN TIME OF YEAR CANNOT RULE OUT
A LOW END SEVERE THREAT EITHER DAY.

TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE
LONG TERM PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 458 PM MDT THU APR 16 2015

MVFR CONDITIONS WILL LOWER TO IFR CONDITIONS THIS EVENING AT KGLD
AND KMCK AS THE NEXT SHORTWAVE IMPACTS THE AREA WITH SHOWERS AND
THUNDERSTORMS. OVERNIGHT CONDITIONS SHOULD DECREASE EVEN MORE TO
LIFR AS FOG SETS IN WITH LOWER CIGS AND VIS. FLIGHT CONDITIONS ARE
NOT EXPECTED TO IMPROVE UNTIL LATE MORNING. CONDITIONS SHOULD
IMPROVE TO MVFR AT KMCK AND VFR AT KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...024
AVIATION...FS
Hazardous weather outlook, Apr 16, 9:20 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT THU APR 16 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE AREA. ALL MODES OF SEVERE WEATHER ARE
POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A
TORNADO. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY EAST OF THE
COLORADO BORDER FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 16, 12:52 PM MST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM CDT THU APR 16 2015

KSZ003-015-162015-
DECATUR KS-SHERIDAN KS-
252 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN AND
SOUTHWESTERN DECATUR COUNTIES UNTIL 315 PM CDT...

AT 252 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MENLO...OR 9 MILES WEST OF HOXIE...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SELDEN...LEOVILLE AND SEGUIN.

LAT...LON 3926 10049 3927 10072 3957 10072 3957 10074
      3961 10074 3960 10041
TIME...MOT...LOC 1952Z 182DEG 21KT 3934 10061

007
Special weather statement, Apr 16, 1:32 PM MST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM CDT THU APR 16 2015

KSZ028-029-162100-
LOGAN KS-GOVE KS-
332 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GOVE AND SOUTHEASTERN
LOGAN COUNTIES UNTIL 400 PM CDT...

AT 331 PM CDT...THUNDERSTORM OUTFLOW WAS LOCATED NEAR THE MONUMENT
ROCKS...OR 7 MILES NORTHEAST OF SCOTT STATE LAKE...MOVING NORTHEAST
AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GOVE AND THE MONUMENT ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3875 10098 3911 10071 3895 10043 3870 10073
      3870 10090
TIME...MOT...LOC 2031Z 217DEG 30KT 3876 10084

007
Special weather statement, Apr 16, 1:49 PM MST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM CDT THU APR 16 2015

KSZ003-004-015-162115-
DECATUR KS-NORTON KS-SHERIDAN KS-
349 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERIDAN...
SOUTHEASTERN DECATUR AND WEST CENTRAL NORTON COUNTIES UNTIL 415 PM
CDT...

AT 349 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DRESDEN...OR 17 MILES NORTH OF HOXIE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORCATUR...JENNINGS...CLAYTON...DRESDEN...REAGER AND LEOVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3947 10030 3959 10049 3994 10024 3978 9996
TIME...MOT...LOC 2049Z 215DEG 27KT 3960 10035

007
Special weather statement, Apr 16, 2:11 PM MST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM CDT THU APR 16 2015

KSZ015-016-029-162145-
GOVE KS-GRAHAM KS-SHERIDAN KS-
411 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...EASTERN GOVE AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 445 PM CDT...

AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF GOVE
TO NEAR MORLAND...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HILL CITY...QUINTER...PARK...GOVE...MORLAND...SAINT PETER...PENOKEE
AND STUDLEY.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 99 AND
113.

LAT...LON 3913 9990 3913 10015 3891 10015 3877 10031
      3876 10064 3956 10004 3957 9967
TIME...MOT...LOC 2110Z 220DEG 26KT 3888 10043 3932 10001

DR
Special weather statement, Apr 16, 2:19 PM MST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM CDT THU APR 16 2015

KSZ003-004-162145-
DECATUR KS-NORTON KS-
419 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND NORTON
COUNTIES UNTIL 445 PM CDT...

AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLAYTON...OR 17 MILES SOUTHWEST OF NORTON...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...LENORA...JENNINGS...CLAYTON...EDMOND...CALVERT...REAGER...
DENSMORE AND NEW ALMELO.

LAT...LON 3957 10029 3974 10034 4000 9979 3957 9968
TIME...MOT...LOC 2119Z 232DEG 21KT 3968 10014

DR

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greeley

When
April 16, 6:10 PM MST
Where
Greeley County, 12.01 mi S of Whitelaw
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.277, -101.651

Penny size hail just north of the county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566093.